Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 24, 2012, 4:01 PM EDT for Bland County, Virginia; Mercer County, West Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2012, 4:01 PM EDT (20:01 UTC)
- Expired
- Aug 24, 2012, 5:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
Counties Bland County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
265
WWUS81 KRNK 242001
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT FRI AUG 24 2012
VAZ007-010-WVZ042-242100-
BLAND VA-MERCER WV-TAZEWELL VA-
401 PM EDT FRI AUG 24 2012
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
BLAND...MERCER AND TAZEWELL COUNTIES...
AT 357 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 4 MILES EAST OF MATOAKA TO ROCKY GAP TO
BLAND. THESE STORMS WERE MOVING WEST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR BASTIAN AROUND 500 PM AND TIPTOP AROUND
530 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3726 8148 3728 8142 3733 8138 3741 8133
3742 8129 3746 8131 3749 8128 3747 8103
3728 8099 3727 8101 3722 8098 3705 8100
3703 8110 3703 8119 3705 8122 3703 8125
3704 8147
$$
KKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 24, 3:55 PM EDT, 6 minutes earlier.
Area forecast discussion, Aug 24, 3:55 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 355 PM EDT FRI AUG 24 2012 .SYNOPSIS... HIGH PRESSURE WILL BE SITUATED FROM NEW ENGLAND SOUTHWEST TO THE SOUTHERN APPALACHIANS THROUGH THE WEEKEND...WHILE A FRONT LINGERS OFF THE COAST OF NORTH CAROLINA. A WEAK UPPER LEVEL IMPULSE WILL RIDE UP ALONG THE FRONT OVERNIGHT THROUGH SATURDAY NIGHT BRINGING A BETTER CHANCE OF SHOWERS TO EASTERN SECTIONS INTO SUNDAY. ANOTHER FRONT SHIFTS SOUTHEAST INTO THE REGION BY TUESDAY WELL NORTH OF ISAAC THAT MAY BRING INCREASING MOISTURE TO THE AREA LATER IN THE WEEK. && .NEAR TERM /THROUGH SATURDAY/... AS OF 1048 AM EDT FRIDAY... FOG JUST ABOUT GONE WITH CU POPPING ALREADY ALONG THE SOUTHERN BLUE RIDGE AND WESTERN GREENBRIER COUNTY. MORE OF A DUE EASTERLY COMPONENT TODAY MIGHT ALLOW FOR MORE DEVELOPMENT INTO GRAYSON AND SMYTH COUNTIES TODAY. TWO AREAS OF FOCUS FOR STORMS TODAY WILL BE NW NC AND WESTERN GREENBRIER COUNTY THIS AFTERNOON. SHRTWV MOVING DUE NORTH GENERATING A SHIELD OF VIRGA MOSTLY THROUGH CENTRAL NC. MID CLOUDS ASSOC WITH THIS SHIELD WILL MOVE ACROSS PIEDMONT AND SOUTHSIDE THIS AFTERNOON. MIGHT ACTUALLY BE A FEW SPRINKLES ACROSS THOSE PARTS TODAY TOO. ELSEWHERE SHOWERS SHOULD REMAIN ISOLATED LIKE THE PAST COUPLE OF DAYS. AS OF 640 AM EDT FRIDAY... MADE SOME ADJUSTMENTS TO SKY COVER AND FOG BASED ON LATEST SAT/SFC OBS TRENDS. FOG WILL HOLD ON INTO 900 AM...THEN DISSIPATE ACROSS THE MTNS. MAINLY SEEING SCT/BKN CS OUT EAST...BUT ENOUGH TO KEEP 50-70 PERCENT SKY COVER WITH SOME MID CLOUDS TO THE SOUTH IN NC MOVING NWD. SLOWED DOWN ONSET OF PRECIP BUT STILL LOOKS LIKE AREAS ALONG THE BLUE RIDGE INTO SRN WV ARE IN THE BETTER ENVIRONMENT FOR SHOWER OR TSRA DEVELOPMENT. PREVIOUS DISCUSSION... THIS MORNING...DENSE FOG WILL BE AFFECTING PORTIONS OF SOUTHEAST WEST VIRGINIA...SOUTH INTO THE NORTH CAROLINA MOUNTAINS. THIS DUE TO WET GROUND FROM RAIN ON THURSDAY AND LIGHT EAST FLOW. THE FOG WILL BE SLOW TO BURN OFF BUT WILL BE GONE AROUND 9-10 AM. TODAYS FORECAST STILL LOOKS TO BE SOMEWHAT SIMILAR TO WHAT OCCURRED THURSDAY. MODELS SHOWING BEST CONVERGENCE AND HIGHER THETA-E SITUATED ACROSS THE WV MTNS AND SOUTHERN BLUE RIDGE. WILL KEEP THE HIGHER POPS IN THESE AREAS WITH LOWER CHANCES BORDERING...WITH LITTLE TO NO POPS EAST OF THE FOOTHILLS. THE SHORTWAVE AND ASSOCIATED LOW ALONG THE COAST APPEARS TO KEEP THE DEEPER MOISTURE ACROSS THE COASTAL AREAS TODAY WITH INCREASING CLOUD COVER CREEPING INTO THE PIEDMONT AT TIMES. THIS SHORTWAVE PER MODEL SOLUTIONS SHIFTS NNW INTO THE VA PIEDMONT LATE THIS EVENING AND WILL BE CLOSE ENOUGH THAT SHOWERS MAY SHIFT TOWARD LYH/DAN AND POINTS EAST BY DAWN SATURDAY. FOR NOW...WILL GO SLIGHT CHANCE VERY LATE ACROSS THE EXTREME ERN EDGE OF THE FORECAST AREA. THINK THE SHRA/TSRA IN THE WEST WILL BEGIN TO FADE ONCE AGAIN BY LATE EVENING. WITH WEAK FLOW...STILL LOOKING AT POTENTIAL FOR ISOLATED FLOODING PROBLEMS...ESPECIALLY IF STORMS MOVE OVER THE SAME AREA AS THURSDAY. KEPT HIGHS SIMILAR TO THURSDAY...EXCEPT COOLER AT DANVILLE THINKING MORE CLOUDS. NOT MUCH CHANGE FOR FRI NIGHT TEMPS EITHER WITH LOWER TO MID 60S EAST TO MID TO UPPER 50S MOUNTAINS. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... AS OF 230 PM EDT FRIDAY... RESIDUAL UPPER VORT THAT ORIGINATED OFF THE SE COAST WILL BE SLOW TO EXIT SAT NIGHT AND WILL LIKELY CONTINUE TO PRODUCE A FEW BANDS OF SHRA/TSRA ESPCLY NE HALF THRU THE OVERNIGHT. MAY NEED TO GO WITH HIGHER POPS LATER ON PENDING HOW FAST THIS FEATURE MOVES BUT FOR NOW KEEPING MOSTLY LOW CHANCE COVERAGE. WAVE EXITS SLOWLY TO THE NORTH SUNDAY WHILE THE LEFTOVER WEAKNESS REMAINS ACROSS THE REGION WITH DEEPER MOISTURE STILL IN PLACE. THINK COMBO OF THIS ALONG WITH HEATING AND WEAK SOUTH/SE FLOW WILL AGAIN SPARK MORE SHRA/TSRA ESPCLY BLUE RIDGE AND ACROSS THE NE SECTIONS PER LATEST NAM. UPPER TROF FINALLY EXITS BY SUNDAY NIGHT WITH SURFACE HIGH PRESSURE WORKING IN UNDER A RIBBON OF HIGHER 5H HEIGHTS BY MONDAY. THIS SHOULD BRING A PERIOD OF DRIER WEATHER SUNDAY NIGHT/MONDAY WITH ONLY AN ISOLATED MOUNTAIN SHOWER POSSIBLE DUE TO HEATING/OROGRAPHICS AND MORE SW FLOW LATER MONDAY AFTERNOON. OTRW THINKING MORE CLOUDS SAT NIGHT...TURNING PC SUNDAY...THEN PC TO MOSTLY SUNNY ON MONDAY AS DRIER AIR ALOFT ADVECTS IN. THIS CLDNS SHOULD KEEP TEMPS UP A BIT SAT NIGHT AND A LITTLE COOLER...MAINLY UPPER 70S-MID 80S SUNDAY... BEFORE 85H WARMING TO NEAR 19-20C PUSHES HIGHS WELL INTO THE 80S AND CLOSE TO 90 SE MONDAY. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... AS OF 1215 PM EDT FRIDAY... UPPER TROF WILL CONTINUE TO DIG SE MONDAY NIGHT...WITH ITS ASSOCIATED COLD FRONT WORKING INTO THE AREA LATER TUESDAY BEFORE BASICALLY DISSIPATING. THIS MAY BRING AN ISOLATED SHOWER OR STORM TO THE WEST MONDAY NIGHT WITH LOW CHANCE POPS FOR MOST OF THE AREA TUESDAY AFTERNOON ATLHOUGH MOISTURE ALONG THE BOUNDARY LIMITED. THIS SHOULD STILL BE NORTH OF ANY TROPICAL MOISTURE THAT WILL LIKELY BE HEADING BACK INLAND FROM THE SE BY TUESDAY NIGHT. AFTER TUESDAY FORECAST HIGHLY DEPENDENT UPON TRACK OF ISAAC WITH A MORE WESTERN SCENARIO PER THE OVERNIGHT EURO BRINGING LESS SHRA AND MORE DIURNAL SCATTERED NATURE PRECIP UNDER A MOISTENING SOUTH/SE FLOW...WHILE AN EASTWARD TREND...PENDING THE DEGREE OF SUBSIDENCE FARTHER NORTH...WOULD ENHANCE CONVECTION ALONG THE OLD FRONT ESPCLY SE SECTIONS BY WED/THU PER THE GFS...AND HAVE ONLY ISOLATED POPS FOR WEEKS END. GIVEN UNCERTAINTY IN THE DEGREE OF INTERACTION OF ISSAC AND THE 5H TROF TO THE NORTH/NE WILL COMPROMISE AND FOLLOW CLOSE TO THE LATEST HPC SOLUTION IN BRINGING THE REMNANT SYSTEM UP TO THE WEST BY FRIDAY...AND THUS HAVING A SCATTERING OF CHANCE POPS EACH DAY UNDER THE ONSHORE FLOW. TEMPS PRETTY WARM AHEAD OF THE FRONT ON TUESDAY WITH HIGHS MOSTLY 80S...THEN COOLING WED/THU AS MOISTURE AND SE FLOW INCREASES...BEFORE REBOUNDING BACK INTO THE 80S FRIDAY AS DEEPER MOISTURE LIKELY STARTS TO EXIT. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... AS OF 136 PM EDT FRIDAY... WIDELY SCATTERED SHOWERS WITH A FEW STORM WILL MOSTLY BUBBLE UP ALONG THE HIGHER ELEVATIONS. OUTSIDE CHC THAT LWB/ROA/BCB GET HIT WITH A STORM THIS AFTERNOON. AREA OF LOW PRESSURE MOVING UP THE COAST IS SPREADING A SCT/BKN 12KFT DECK INTO LYH/DAN AT TIMES. A FEW SPRINKLES REMAIN WELL EAST. THE MID DECK SHOULD DISALLOW STORMS FROM FIRING AT THESE SITES UNLESS THE CLOUDS BREAK THIS AFTERNOON. EXPECTING SIMILAR FOG AT LWB/BCB TONIGHT...TOUGH CALL WHETHER EAST WIND WILL BE STRONG ENOUGH TO MOVE FOG INTO KBLF. WILL REALLY NEED SOME SHOWERS NEARBY THIS EVENING TO GENERATE THE LIFR VIS/CIG OF THIS MORNING. NOT VERY CONFIDENT ABOUT THOSE CONDITIONS HAPPENING AGAIN TONIGHT. AS THE AREA OF LOW PRESSURE MOVES UP THE COAST SATURDAY A SHIELD OF LIGHT TO MODERATE RAIN MAY EVENTUALLY OVERSPREAD DAN/LYH BY SATURDAY AFTERNOON WITH MVFR CIGS. THE UPPER TROUGH WILL REMAIN FIXED ACROSS THE AREA ALBEIT IN A WEAKENED STATE THROUGH THE WEEKEND. THERE WILL BE A DAILY THREAT FOR STORMS BUT ISOLATED IN COVERAGE. A COLD FRONT WILL BE CROSSING THROUGH THE REGION ON TUESDAY WITH A BETTER CHANCE OF MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. WILL HAVE TO WATCH WHERE TS ISAAC GOES AS THIS COULD IMPACT CONDITIONS OVER THE ENTIRE SOUTHEAST NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/KM/WP NEAR TERM...KM SHORT TERM...JH LONG TERM...JH AVIATION...KM/WP
Hazardous weather outlook, Aug 24, 3:38 PM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 338 PM EDT FRI AUG 24 2012 NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-251945- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON- MERCER-SUMMERS-MONROE-GREENBRIER- 338 PM EDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SLOW MOVING SHOWERS AND THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ013-014-016>020-022>024-032>035-043>047-058- 059-251945- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PULASKI-MONTGOMERY- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 338 PM EDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 24, 2:36 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT FRI AUG 24 2012
VAZ009-012-015-241930-
GRAYSON VA-SMYTH VA-WYTHE VA-
236 PM EDT FRI AUG 24 2012
...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT GRAYSON...SMYTH
AND WYTHE COUNTIES...
AT 234 PM EDT...A STRONG THUNDERSTORM WITH HEAVY RAIN WAS LOCATED 7
MILES NORTH OF INDEPENDENCE...MOVING WEST AT 10 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR ELK CREEK AROUND 245 PM...COMERS ROCK AROUND
305 PM...BRIDLE CREEK AROUND 310 PM...FLATRIDGE AROUND 325 PM AND
TROUTDALE AROUND 330 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3682 8154 3681 8104 3664 8102 3657 8138
3658 8150
KKSpecial weather statement, Aug 24, 4:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT FRI AUG 24 2012
VAZ007-010-WVZ042-242100-
BLAND VA-MERCER WV-TAZEWELL VA-
401 PM EDT FRI AUG 24 2012
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
BLAND...MERCER AND TAZEWELL COUNTIES...
AT 357 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 4 MILES EAST OF MATOAKA TO ROCKY GAP TO
BLAND. THESE STORMS WERE MOVING WEST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR BASTIAN AROUND 500 PM AND TIPTOP AROUND
530 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3726 8148 3728 8142 3733 8138 3741 8133
3742 8129 3746 8131 3749 8128 3747 8103
3728 8099 3727 8101 3722 8098 3705 8100
3703 8110 3703 8119 3705 8122 3703 8125
3704 8147
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:36 PM EDT | Special Weather Statement | RNK | Grayson | 54 min |
| Aug 24, 4:12 PM EDT | Special Weather Statement | RNK | Smyth | 63 min |
| Aug 24, 5:17 PM EDT | Special Weather Statement | RNK | Tazewell | 28 min |
| Aug 24, 5:27 PM EDT | Special Weather Statement | RNK | Carroll | 48 min |
| Aug 24, 4:27 PM EDT | Special Weather Statement | RNK | Summers | 33 min |
| Aug 24, 5:57 PM EDT | Special Weather Statement | RNK | Greenbrier | 48 min |
| Aug 24, 6:26 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 49 min |
| Aug 24, 7:01 PM EDT | Special Weather Statement | RNK | Summers | 59 min |
Nearby
Special Weather Statements in Virginia, 2012Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.